Mayo Clinic doctor offers insight on chemobrain

moynihan

Dr. Timothy J. Moynihan, an oncologist at the famed Mayo Clinic in Minnesota, offers insights into chemobrain. His research ranges widely, and includes issues that are important to patients like quality of life and fatigue, and pain management. (A list of PubMed abstracts of his research papers can be found here.) He took time out of a busy schedule to do a Q&A with us.

Q. It seems like more and more clinicians are accepting “chemobrain” as something real. Yet many patients seem reluctant to talk about it. How should a patient approach their doctor if they believe they have “chemobrain” and he or she is not familiar with it?

A. I think more and more oncologists are aware that some proportion of people undergoing chemotherapy and or radiation therapy have some cognitive difficulties, that may be long term. The exact causes of these problems, the mechanism by which they are caused, the prevalence of these and how these can best be treated are the major areas of uncertainty. It is clear that not all patients experience these side effects. Why some and not others? Is it due to the underlying cancer, the treatment, other factors? So many things need to be discovered. So, if a patient is experiencing symptoms, he or she should just mention it to their physician. If the physician is not familiar with these neuro-cognitive changes, then requesting a referral to someone who has an interest, often at an academic medical center, is quite reasonable thing to request. This certainly may help to recruit patients for more studies of these side effects so we can understand what is occurring.

Q. What is your thinking about the potential cause of “chemobrain”?

A. I think this needs to be determined. Is it cytokine release from the tumor? Oxidative stress from the chemo? DNA or other chemotherapy damage? I do not think anyone is quite sure what the cause is at this point in time.

Q. Some patients have found relief by taking mild stimulants, such as modafinil. Do you recommend this course of action for any of your patients?

A. Ongoing trials are looking at things such as psycho stimulants. Certainly several trials have suggested some improvement in symptoms with these drugs. In patients who are really adversely effected by these symptoms it is something that we discuss and try to weigh the risks and benefits.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: